Did Jackson overdose on drugs?

July 6, 2009 10:43:54 AM PDT
While the world waits to find out exactly what caused the death of Michael Jackson, we want to talk about prescription drugs.[HEAR IT: The 911 call from Michael Jackson's home]
[PHOTOS: Fans mourn Michael Jackson's passing]
[PHOTOS: Michael Jackson through the years]
[VIDEO: Full video coverage of the passing of Michael Jackson]
[INTERACTIVE: The many faces of Michael Jackson]
[INTERACTIVE: Timeline of Michael Jackson's career]
[INTERACTIVE: Michael Jackson's 18 #1 hits]
[QUOTES: Read what friends and colleagues are saying about MJ]

Jackson is believed to have received an injection of Demerol one hour before his death. Demerol is a narcotic painkiller and now we're hearing that Jackson was also believed to have been heavily addicted to Oxycontin. That's a powerful painkiller used to treat trauma, fractures, back pain and even cancer pain.

Howver, Oxycontin has also become a drug that's often abused because of its mood-altering effects. One of the side effects of Oxycontin is respiratory depression according to medical information. If Jackson used both Demerol and Oxycontin together, the combination could easily have stopped his heart.

"One of the side effects of narcotics is they cause the breathing to slow down. If you give enough of them or if other things are going on at the same time, that can cause the breathing to slow down so much that it stops," said Dr. Rich Bradley, University of Texas Director of EMS Division.

Dr. Bradley said if drugs stopped his heart, he would have needed another drug called Narcan to counteract the narcotic overdose.

"That can be counteracted with a drug that all paramedics carry and is in emergency departments called Narcan," Dr. Bradley said. "Also, if somebody would just breathe for him sometimes you can just stimulate him, that would help a little bit. An AED would not necessarily help someone in a narcotic overdose."

Dr. Bradley said for the antidote to a narcotic overdose to be really effective, it has to be given before the heart stops. He said when paramedics arrive and see someone who is not breathing, but who still has a heartbeat, Narcan is one of the first medications they would administer.

However, if the heart has stopped from a drug overdose, Dr. Bradley said CPR where you breathe for him would have helped.

Medications to restart the heart sometimes help, but he said only about 10% of people whose heart stops outside a hospital survive.

Complete ABC13.com coverage of Michael Jackson

      QUICK HEADLINES | MORE ENTERTAINMENT | GET NEWS ALERTS
-----------------------------------------------------------------------------------------------
ABC13 SOCIAL NETWORKING
Find us on Facebook® | Follow us on Twitter | More social networking
-----------------------------------------------------------------------------------------------
MORE FROM ABC13
ABC13 widget | Most popular stories | Street-level weather
What's on TV | Slideshow archive | Celebrity blog
-----------------------------------------------------------------------------------------------


Load Comments